Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 71, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Oct 4, 1998, 3:57 PM CDT for Alfalfa County, Major County, Woods County, Oklahoma. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 4, 1998, 3:57 PM CDT (20:57 UTC)
- Expired
- Oct 4, 1998, 4:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Alfalfa County, OK, Major County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 43 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 4:00 PM CDT | Hail 2.5 | Orion, OK | |
| Oct 4, 4:05 PM CDT | Tornado F0 | Cherokee, OK | |
| Oct 4, 4:09 PM CDT | Hail 2.75 | Aline, OK | |
| Oct 4, 4:09 PM CDT | Hail 2.75 | Cleo Spgs, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2763 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 14.6
The text
As transmitted, in the capitals the NWS used until 2016.
647
WFUS1 KOKC 042058 RRA
TOROKC
OKC003-093-151-042145-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
357 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
MAJOR COUNTY IN NORTHWEST OKLAHOMA
EXTREME SOUTHEASTERN WOODS COUNTY IN NORTHWEST OKLAHOMA
ALFALFA COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 445 PM CDT
* AT 357 PM CDT DOPPLER RADAR INDICATED A TORNADOES NEAR LAMBERT AND
9 MILES NORTHWEST OF ORIENTA. THESE STORMS ARE MOVING
EAST-NORTHEAST AT 35 MPH. THESE STORMS HAVE HAD A HISTORY OF
PRODUCING TORNADOES. RESIDENTS IN THE WARNED AREA SHOULD TAKE
SHELTER NOW
* LOCATIONS IN THE WARNING INCLUDE RINGWOOD...ORIENTA...MENO...
MC WILLIE...LAMBERT...JET...ISABELLA...HELENA...GOLTRY...
FAIRVIEW...CLEO SPRINGS...CARMEN...AMES AND ALINE.
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3631 9885 3650 9862 3673 9847 3678 9814
3647 9812 3618 9819
...SPEG.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 4, 3:30 PM CDT, 27 minutes earlier.
Area forecast discussion, Oct 4, 3:30 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN OCT 4 1998 STORMS WILL CONTINUE TO FORM ALONG THE DRYLINE THIS EVENING ACROSS THE NORTHWEST HALF OF OK. AMPLE MOISTURE AND FAVORABLE WIND FIELDS WILL SUPPORT SUPERCELLS WITH TORNADOES POSSIBLE. AS THE MID-LEVEL WAVE ROTATES THROUGH THE LARGE-SCALE TROUGH, THE DRYLINE SHOULD CONTINUE TO PUSH INTO CENTRAL OK THIS EVENING WITH STORMS DEVELOPING ALONG IT. THE COLD FRONT, THROUGH LAMAR, CO AT 3 PM, WILL CONTINUE TO MOVE SOUTHEAST THIS EVENING, BUT MAY SLOW AS THE SURFACE LOW MOVES NORTHEAST THROUGH NEBRASKA TONIGHT AND YET ANOTHER MID-LEVEL WAVE APPROACHES OK FROM THE WEST. NONETHELESS, THE DYNAMICALLY COOLED AIR OVER NORTHEAST CO WILL MAKE IT INTO NORTHWEST OK OVERNIGHT AND PUSH INTO CENTRAL SECTIONS AROUND DAYBREAK MONDAY. THE FARTHER EAST THE FRONT PROGRESSES, THE SLOWER IT WILL MOVE AS SUPPORTING WINDS WILL BECOME NEARLY PARALLEL TO IT. THIS FRONT WILL LIKELY BE A WEATHER MAKER IN SOUTHEAST OK THROUGH TUESDAY. THE SECOND JET STREAK, MOVING ONSHORE IN THE PACIFIC NORTHWEST, WILL PUT SOUTHERN OK IN THE RR QUADRANT OF THIS FEATURE, ENHANCING THE LIFT SUPPLIED BY THE FRONT. WITH WESTERN OK IN THE DRY SLOT MONDAY AND THE NORTHEAT TRACK OF THE SURFACE LOW INTO THE UPPER MIDWEST, THAT PART OF THE STATE SHOULD STAY FREE OF LOW CLOUDS FOR THE FIRST PART OF THE WEEK. CENTRAL AND SOUTH CENTRAL SECTIONS WILL BE JUST NORTH OF THE SURFACE BOUNDARY ALLOWING FOR MORE NORMAL TEMPERATURES FOR A CHANGE. SEASONABLE TEMPERATURES WILL WARM SLIGHTLY BY THE END OF THE WEEK. FCSTID = 9 OKC 65 73 55 70 / 80 60 20 0 HBR 60 75 50 73 / 30 20 0 0 SPS 70 80 57 77 / 30 40 0 0 GAG 54 66 44 64 / 0 0 0 0 PNC 60 68 50 68 / 100 40 0 0 DUA 69 78 61 77 / 30 70 40 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Oct 4, 12:44 PM CDT, 3 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-042100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1244 PM CDT SUN OCT 4 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL OKLAHOMA NORTH AND EAST OF A LINE FROM ALVA TO WATONGA TO NORMAN TO HOLDENVILLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF CENTRAL OKLAHOMA AS WELL AS ALL OF WESTERN OKLAHOMA ...AND WESTERN NORTH TEXAS. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL ALL BE POSSIBLE THIS AFTERNOON AND EVENING... ESPECIALLY ACROSS THE MODERATE RISK AREA. DISCUSSION...SURFACE LOW PRESSURE WAS LOCATED IN EXTREME NORTHWEST KANSAS EARLY THIS AFTERNOON WITH A DRY LINE EXTENDING SOUTH ACROSS FAR WESTERN TEXAS WHILE STRONG LOW LEVEL WINDS WERE TRANSPORTING ABUNDANT LOW LEVEL MOISTURE NORTHWARD ACROSS THE CENTRAL AND SOUTHERN PLAINS. WITH HIGH TEMPERATURES EXPECTED TO REACH INTO THE 80S AND LOWER 90S THIS AFTERNOON...A VERY UNSTABLE ATMOSPHERE IS EXPECTED TO DEVELOP OVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. THE SURFACE LOW IS EXPECTED TO MOVE INTO NORTHERN KANSAS AND SOUTHERN NEBRASKA LATE THIS AFTERNOON WITH A DRYLINE MOVING INTO WESTERN...AND EVENTUALLY CENTRAL OKLAHOMA BY EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRYLINE THIS AFTERNOOON AS IT MOVES EAST. STRONG WINDS IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPERE ARE EXPECTED TO FORM OVER MUCH OF THE CENTRAL AND SOUTHERN PLAINS WHICH WILL HELP DEVELOPING THUNDERSTORMS TO BECOME QUICKLY SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ALL POSSIBLE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER NORTH CENTRAL AND CENTRAL OKLAHOMA WHERE THE BEST ATMOSPHERIC INSTABILITY WILL COMBINE WITH THE STRONGEST WINDS ALOFT. HOWEVER IF TEMPERATURES CAN WARM UP QUICKLY ENOUGH ACROSS THE REMAINDER OF CENTRAL AND WESTERN OKLAHOMA...AND WESTERN PORTIONS OF NORTH TEXAS...BEFORE THE STRONGEST WINDS ALOFT MOVE EAST...SEVERE THUNDERSTORMS MAY ALSO DEVELOP HERE. SCATTERED THUNDERSTORMS WILL ALSO DEVELOP OVER SOUTH CENTRAL OKLAHOMA THIS AFTERNOON...HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS ARE EXPECTED TO HOLD OFF UNTIL STRONGER WINDS ALOFT APROACH THE AREA FROM THE WEST LATE THIS AFTERNOON AND EVENING. SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR ACTIVATION FROM EARLY AFTERNOON THROUGH TONIGHT. JAMES
Special weather statement, Oct 4, 12:44 PM CDT, 3 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-042100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1244 PM CDT SUN OCT 4 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH CENTRAL AND CENTRAL OKLAHOMA NORTH AND EAST OF A LINE FROM ALVA TO WATONGA TO NORMAN TO HOLDENVILLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF CENTRAL OKLAHOMA AS WELL AS ALL OF WESTERN OKLAHOMA ...AND WESTERN NORTH TEXAS. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL ALL BE POSSIBLE THIS AFTERNOON AND EVENING... ESPECIALLY ACROSS THE MODERATE RISK AREA. DISCUSSION...SURFACE LOW PRESSURE WAS LOCATED IN EXTREME NORTHWEST KANSAS EARLY THIS AFTERNOON WITH A DRY LINE EXTENDING SOUTH ACROSS FAR WESTERN TEXAS WHILE STRONG LOW LEVEL WINDS WERE TRANSPORTING ABUNDANT LOW LEVEL MOISTURE NORTHWARD ACROSS THE CENTRAL AND SOUTHERN PLAINS. WITH HIGH TEMPERATURES EXPECTED TO REACH INTO THE 80S AND LOWER 90S THIS AFTERNOON...A VERY UNSTABLE ATMOSPHERE IS EXPECTED TO DEVELOP OVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. THE SURFACE LOW IS EXPECTED TO MOVE INTO NORTHERN KANSAS AND SOUTHERN NEBRASKA LATE THIS AFTERNOON WITH A DRYLINE MOVING INTO WESTERN...AND EVENTUALLY CENTRAL OKLAHOMA BY EARLY EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE DRYLINE THIS AFTERNOOON AS IT MOVES EAST. STRONG WINDS IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPERE ARE EXPECTED TO FORM OVER MUCH OF THE CENTRAL AND SOUTHERN PLAINS WHICH WILL HELP DEVELOPING THUNDERSTORMS TO BECOME QUICKLY SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ALL POSSIBLE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER NORTH CENTRAL AND CENTRAL OKLAHOMA WHERE THE BEST ATMOSPHERIC INSTABILITY WILL COMBINE WITH THE STRONGEST WINDS ALOFT. HOWEVER IF TEMPERATURES CAN WARM UP QUICKLY ENOUGH ACROSS THE REMAINDER OF CENTRAL AND WESTERN OKLAHOMA...AND WESTERN PORTIONS OF NORTH TEXAS...BEFORE THE STRONGEST WINDS ALOFT MOVE EAST...SEVERE THUNDERSTORMS MAY ALSO DEVELOP HERE. SCATTERED THUNDERSTORMS WILL ALSO DEVELOP OVER SOUTH CENTRAL OKLAHOMA THIS AFTERNOON...HOWEVER THE CHANCES FOR SEVERE THUNDERSTORMS ARE EXPECTED TO HOLD OFF UNTIL STRONGER WINDS ALOFT APROACH THE AREA FROM THE WEST LATE THIS AFTERNOON AND EVENING. SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR ACTIVATION FROM EARLY AFTERNOON THROUGH TONIGHT. JAMES
Local storm report, Oct 4, 3:18 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT SUN OCT 4 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0224 PM 5 NE SHARON OK .75 INCH HAIL
10/04/98 WOODWARD
0307 PM 19 NW CHESTER OK 2.00 INCH HAIL
10/04/98 MAJOR/WOODWARD COUNTY LINE
MCCLUREThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 2:21 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 24 min |
| Oct 4, 2:44 PM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 46 min |
| Oct 4, 3:22 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 68 min |
| Oct 4, 3:25 PM CDT | Tornado Warning | OUN | Alfalfa, Major, Woods | 35 min |
| Oct 4, 3:34 PM CDT | Severe Thunderstorm Warning | OUN | Major | 41 min |
| Oct 4, 3:43 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 47 min |
| Oct 4, 4:09 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 66 min |
| Oct 4, 4:23 PM CDT | Tornado Warning | OUN | Grant | 52 min |
| Oct 4, 4:29 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 46 min |
| Oct 4, 4:42 PM CDT | Tornado Warning | OUN | Blaine | 33 min |
| Oct 4, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 47 min |
| Oct 4, 4:56 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 49 min |
| Oct 4, 5:00 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 45 min |
| Oct 4, 5:08 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 52 min |
| Oct 4, 5:12 PM CDT | Flash Flood Warning | OUN | Alfalfa, Grant | 3 hr |
| Oct 4, 5:12 PM CDT | Tornado Warning | OUN | Grant, Kay | 48 min |
| Oct 4, 5:16 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 49 min |
| Oct 4, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 49 min |
| Oct 4, 5:37 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 38 min |
| Oct 4, 5:42 PM CDT | Tornado Warning | OUN | Blaine | 33 min |
| Oct 4, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 45 min |
| Oct 4, 5:48 PM CDT | Tornado Warning | OUN | Caddo | 32 min |
| Oct 4, 5:54 PM CDT | Tornado Warning | OUN | Caddo, Comanche, Kiowa | 36 min |
| Oct 4, 5:56 PM CDT | Tornado Warning | OUN | Kay | 49 min |
| Oct 4, 5:56 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher | 34 min |
| Oct 4, 5:58 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Oct 4, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 44 min |
| Oct 4, 6:10 PM CDT | Tornado Warning | OUN | Grant | 35 min |
| Oct 4, 6:11 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 49 min |
| Oct 4, 6:16 PM CDT | Tornado Warning | OUN | Kingfisher | 29 min |
| Oct 4, 6:17 PM CDT | Tornado Warning | OUN | Caddo, Comanche | 33 min |
| Oct 4, 6:20 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Oct 4, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 31 min |
| Oct 4, 6:35 PM CDT | Tornado Warning | OUN | Garfield, Noble | 40 min |
| Oct 4, 6:36 PM CDT | Tornado Warning | OUN | Kingfisher, Logan | 39 min |
| Oct 4, 6:39 PM CDT | Tornado Warning | OUN | Payne | 36 min |
| Oct 4, 6:42 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 48 min |
| Oct 4, 6:43 PM CDT | Tornado Warning | OUN | Caddo, Grady | 32 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.